Florida, 2008

Funnel Cloud in Florida, September 22, 2008

September 22, 2008 · NWS JAX · 1 event in 1 county or zone

Scattered lines of showers and isolated thunderstorms were stretched from the SW to NE over the coastal waters. Low level onshore flow was observed with a very moist sounding and an upper level jet of 50-70 kts was oriented over the area.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS JAX wrote it up.

Scattered lines of showers and isolated thunderstorms were stretched from the SW to NE over the coastal waters. Low level onshore flow was observed with a very moist sounding and an upper level jet of 50-70 kts was oriented over the area.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Jacksonville, FL wrote its last area forecast discussion before the first event at Sep 22, 8:45 AM EST, 5 minutes earlier.

Area forecast discussion, Sep 22, 8:45 AM EST, 5 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE JACKSONVILLE FL
945 AM EDT MON SEP 22 2008

.UPDATE...MORNING RADAR IMAGERY SHOWS NUMEROUS SHOWERS OVER THE NRN
PORTIONS OF THE COASTAL WATERS ORIENTED SW-NE AND MORE SCT
SHOWER ACTIVITY FROM FERNANDINA SW INTO OUR INTERIOR FL ZONES. LOW
LEVEL NELY FLOW CONTINUES AND REMAINS VERY MOIST WITH SOUNDING
SHOWING PWAT OF 2 INCHES THROUGH 300 MB. WATER VAPOR IMAGERY SHOWS
TROUGHING FROM MID ATLC STATES SW INTO AL AND INTO THE WRN FL
PANHANDLE. AN UPPER JET IS NOTED FROM THE NE GULF OF MEXICO THROUGH
SE GA AND INTO THE COAST OF THE CAROLINAS AT 50-70 KT. RUC AND NAM
SHOW UPPER DIVERGENCE IN THIS JET PATTERN ACROSS THE CENTRAL
PORTIONS OF THE FORECAST AREA AND INTO THE COASTAL WATERS WHICH WILL
HELP VENTILATE SHOWERS AND ISOLD STORMS. BASED ON THE MOIST SOUNDING
PROFILE AND THE UPPER JET WILL NUDGE UP POPS ABOUT 10% AND GO LIKELY
ALONG THE COAST S OF CUMBERLAND ISLAND AND WHERE MOISTURE LEVELS ARE
LOWER OVER INLAND SE GA WILL PUT IN 20-30%. MOSTLY CLOUD CONDS WILL
LIKELY SUPPRESS DAYTIME INSTABILITY AND WILL THUS CONTINUE WITH JUST
ISOLD THUNDERSTORM MENTION IN PRODUCTS AT THIS TIME FOR MOST ZONES.
AREAS S OF GAINESVILLE MAY SEE A FEW MORE THUNDERSTORMS...WHERE
HIGHS MAY REACH THE MID AND UPPER 80S YIELDING CAPES OF AT LEAST
2000 J/KG. FURTHER N...HIGHS MOSTLY IN THE LOWER TO MID 80S ARE
EXPECTED. WHILE WIDESPREAD HEAVY RAIN IS NOT EXPECTED...TRAINING
CELLS ARE POSSIBLE AND COULD RESULT IN LOCALLY HEAVY RAINFALL ALONG
THE COAST. WILL INCLUDE THIS IN THE ZONES AND HWO.

&&

.AVIATION...AREAS OF LIFR CIGS ARE EXPECTED FOR THE NEXT COUPLE OF
HOURS AS THE OVERRUNNING CONDS CONTINUE. ALTHOUGH CONDS SHOULD
IMPROVE TO IFR CIGS AND THEN MVFR EVENTUALLY...SLOW HEATING PROCESS AND
MOIST LOW LEVELS WILL LIKELY KEEP AREAS FROM GNV-JAX-SSI IN THE MVFR
RANGE ALMOST ALL DAY. SHOWER ACTIVITY WILL ALSO SUPPORT MVFR VIS AT
TIMES WITH POSSIBLE ISOLD IFR VIS IN ANY HEAVIER SHOWER ACTIVITY.

&&

.MARINE...AT THIS TIME APPEARS NRN WATERS ARE IN THE SCEC RANGE
BASED ON OBS AND ANALYSIS. APPEARS THAT SCA CONDS FOR TONIGHT ARE ON
TRACK ALTHOUGH IF NAM GUIDANCE IS MORE CORRECT IN SHOWING HIGHER
SPEEDS LATER TODAY WILL NEED TO ISSUE SCA SOONER. OTHER THAN SOME
MINOR ADJUSTMENTS...THE CURRENT FORECAST IS ON TRACK.

&&

.PRELIMINARY POINT TEMPS/POPS...
AMG  84  64  85  61 /  30  20  20  10
SSI  81  69  80  68 /  60  30  20  20
JAX  83  69  82  67 /  60  30  30  20
SGJ  82  72  82  71 /  60  40  30  30
GNV  84  67  84  65 /  40  40  30  20
OCF  86  69  85  66 /  50  40  30  20

&&

.JAX WATCHES/WARNINGS/ADVISORIES...
FL...NONE.
GA...NONE.
AM...SMALL CRAFT ADVISORY FROM 5 AM TUESDAY TO 2 AM EDT FRIDAY FOR
     ALTAMAHA SOUND GA TO FERNANDINA BEACH FL OUT 20 NM-
     FERNANDINA BEACH TO ST AUGUSTINE FL 20 NM TO 60 NM OFFSHORE-
     FERNANDINA BEACH TO ST AUGUSTINE FL OUT 20 NM-ST AUGUSTINE
     TO FLAGLER BEACH FL 20 NM TO 60 NM OFFSHORE-ST AUGUSTINE TO
     FLAGLER BEACH FL OUT 20 NM.

     SMALL CRAFT ADVISORY UNTIL 2 AM EDT FRIDAY FOR ALTAMAHA SOUND GA
     TO FERNANDINA BEACH FL 20 NM TO 60 NM OFFSHORE.

&&

SHASHY/MCALLISTER
Hazardous weather outlook, Sep 22, 3:36 AM EST, 5 hours 14 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE JACKSONVILLE FL
436 AM EDT MON SEP 22 2008

FLZ020>025-030>033-035>038-040-GAZ132>136-149>154-162>166-231000-
HAMILTON-SUWANNEE-COLUMBIA-BAKER-NASSAU-DUVAL-UNION-BRADFORD-CLAY-
ST JOHNS-GILCHRIST-ALACHUA-PUTNAM-FLAGLER-MARION-COFFEE-
JEFF DAVIS-BACON-APPLING-WAYNE-ATKINSON-WARE-PIERCE-BRANTLEY-
INLAND GLYNN-COASTAL GLYNN-ECHOLS-CLINCH-CHARLTON-INLAND CAMDEN-
COASTAL CAMDEN-
436 AM EDT MON SEP 22 2008

THIS OUTLOOK IS FOR NORTHEAST FLORIDA AND SOUTHEAST GEORGIA.

.DAY ONE...TODAY AND TONIGHT...

...HIGH RISK OF RIP CURRENTS...
...PERSISTENT ONSHORE FLOW AND HIGH TIDES WILL CONTINUE BEACH
EROSION...

PERSISTENT AND MODERATELY STRONG ONSHORE FLOW TODAY WILL CONTINUE
COASTAL HAZARDS WHICH INCLUDE AN ELEVATED RIP CURRENT RISK...HIGH
SURF...BEACH EROSION AND COASTAL FLOODING MAINLY AROUND THE TIMES
OF HIGH TIDE. PLEASE REFER TO THE COASTAL HAZARD MESSAGE AND SURF
ZONE FORECAST FOR MORE INFORMATION.

ISOLATED THUNDERSTORMS ARE POSSIBLE THIS AFTERNOON...ESPECIALLY
ALONG AND SOUTH OF A GAINESVILLE TO ST. AUGUSTINE LINE. THESE
STORMS WILL BE CAPABLE OF PRODUCING WIND GUSTS UP TO 40 MPH...
FREQUENT LIGHTNING AND HEAVY RAINFALL.

.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY...

LOCALLY HEAVY RAINFALL WILL BE POSSIBLE...ESPECIALLY OVER COASTAL
AREAS THROUGH MID WEEK AS ONSHORE FLOW IS EXPECTED TO CONTINUE.
PERSISTENT AND MODERATELY STRONG ONSHORE FLOW WILL CONTINUE
COASTAL HAZARDS THROUGH THE WEEK...WHICH INCLUDE AN ELEVATED RIP
CURRENT RISK...HIGH SURF...BEACH EROSION AND COASTAL FLOODING
MAINLY AROUND THE TIMES OF HIGH TIDE. PLEASE REFER TO THE COASTAL
HAZARD MESSAGE AND SURF ZONE FORECAST FOR MORE INFORMATION.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION WILL NOT BE NEEDED.

FOR ADDITIONAL INFORMATION...VISIT THE NATIONAL WEATHER SERVICE
IN JACKSONVILLE WEBSITE ON THE INTERNET AT WEATHER.GOV/JAX.

MKT

The radar

The Jacksonville radar (KJAX), 113 km away, was scanning. The volume nearest the first event began at 13:48 UTC.

Open the radar archive at this moment

Event by event

1 funnel cloud. Local standard time, as filed.

Funnel Cloud, Flagler

When
September 22, 8:50 AM EST
Where
Flagler County, 0.6 mi E of Palm Coast
Reported by
Public
Coordinates
29.570, -81.200

A thin rope funnel cloud lasted about 5 minutes before dissipating.

What these are

Funnel Cloud
A rotating column of cloud extending from a thunderstorm that did not reach the ground.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Florida in 2008Every state in 2008This day in weather historyWarnings in Florida, September 2008

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 133185.